I have a history of Hashimoto's, anxiety, and depression. I had been taking levothyroxine 25mcg and was recently switched to Levoxyl 25mcg. On 3/25, about a week after the change in medication, I had to go to the ER because of what felt like sinus arrhythmia, left arm pain and incredible anxiety that couldn't be relieved with diazepam. After arriving there they performed an EKG which confirmed what I thought....sinus arrhythmia. They also did blood tests all of which were normal except my TSH and potassium. My TSH was 8.23 and potassium was 3.2. I was surprised because my TSH was 4.5 in January and I had been taking my medication regularly. The ER department gave me 40mg of potassium and told me to continue taking the Levoxyl and call my physician regarding my TSH.
After arriving home I called my endocrinologist to let her know about the increase in my TSH. I saw her 4 days later and she wanted to know why my potassium was low since I'm not on any diuretics and don't have any eating disorders and she felt that my adrenal glands could be the source of me feeling horrible. So, she ordered blood work:
Could the thyroid medication cause sinus arrhythmia? I know it can cause tachycardia from prior experience. She told me to hold off the thyroid medication ( Oh! She's never wanted to put me on T3 because I had tachycardia on 50mcg of levothyroxine), if I feel this is making me feel worse and she suggested that I have an ACTH stimulation test done which I'm afraid to do. Also, to see my PCP for the sinus arrhythmia. I feel like crap and I can constantly feel my heart rate increase with each inhalation and decrease with each exhalation. My appetite is low, I have no energy except enough to be anxious. I feel as though I'm losing my mind!! I haven't felt decent since before my diagnosis of Hashimoto's over a year ago and now my adrenals seem as if they're not functioning optimally!! How do people live like this??!!
Sorry for the long post but any advice will definitely be appreciated.
One of the ways to resolve the tachy and to help your potassium is to up your sodium levels... I know this sounds weird but your K is right on the level and K and Na are related.
The K is what probably caused the heart issue. I would drink V-8 which has sodium and potassium in it (that is what I do when I feel wonky). Bananas too - but something salty will help the tachy. Even salt tablets. Salt and Potassium work together.
I didn't have the ACTH stimulation test done. She just wanted to get a baseline of the cortisol and adrenocorticotropic hormone levels. They were done at approximately 1030am-1100am.
She told me that if you have one autoimmune disorder you're more likely to have another and I know this to be the truth. I know how serious Addison's is and I'm freaking out.
In any case is a 3.1 cortisol level dangerously low and do they look at the cortisol level or the adrenocorticotropic level? Also, should I have the ACTH stim test done when I already have an arrhythmia?
I have an appointment to see the assistant next week. I wonder if the synthetic thyroid hormone affected my heart...I seem to be very sensitive to it. I'm really stressing about the ACTH stimulation test and I've heard that it can cause palpitations. I need to find out if I have Addison's (Boy, I hope I don't have that and Hashimoto's) but I need to find out what's going on with my heart too. This is incredibly annoying.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.